Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 59, NWS Norman, OK

October 20, 1996Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 20, 1996, 7:07 PM CDT for Stephens County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 20, 1996, 7:07 PM CDT (00:07 UTC)
Expired
Oct 20, 1996, 7:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

What was reported inside it

TimeReportWhereRemark
Oct 20, 7:21 PM CDTHail 1.75Empire City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2190 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2190 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 210010
TOROKC
OKC137-210045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
707 PM CDT SUN OCT 20 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     COMANCHE...CORUM...DUNCAN AND EMPIRE CITY

AT 707 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST TO THE
SOUTHWEST OF THE DUNCAN AREA. SPOTTERS IN THIS AREA REPORT A WALL CLOUD
WITH ROTATION. THE MOST DANGEROUS PART OF THE STORM WILL MOVE THROUGH
THE AREA FROM DUNCAN SOUTHWARD TO NEAR COMANCHE. RTHE STORM WAS MOVING
EAST AT 35 MPH. 

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BOrDY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3436  9778 3436  9813 3454  9815 3454  9779

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:57 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 20, 3:57 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
330 PM CDT SUN OCT 20 1996

CDFNT HAS EDGED INTO NWRN CORNER OF OK THIS AFTN WHILE TO THE SW AN AREA
OF SCT TSTMS HAS DVLPD IN THE SERN TX PH. FNT MOVG ON THROUGH MUCH OF
THE FA TNGT WHILE LARGE AMP UPR TROF DVLPS AND APRCHS FM THE W. SUF
DESTABILIZATION TO WARRANT MENTION OF TSTMS MST ALL ZONES TNGT THO LO
LVL MSTR WL BE SHALLOW DUE TO VEERING LO LVL WNDS AHD OF THE FNTL ZONE.
THE REAL CAA LAGS THE FNT CONSIDERABLY AND WL GET STARTED LATE TNGT
AND TMRW WITH STEADY OR VRY SLOLY FALLING TEMPS EXPECTED MUCH OF THE
AREA BY LATE MRNG. WITH GOOD LIFT FM APRCHG UPR WV... CLOUDY SKIES AND
CHC OF RAIN ALSO ANTICIPATED. MODELS SHOW THICKNESS VALUES SUF COLD FOR
SOME OF THE RAIN TO BCM MXD WITH SNOW NWRN COUNTIES BEFORE THE
THREAT OF PCPN TAPERS OFF BY ERY MON NGT WITH END OF UVV FROM THE UPR
SYSM.

FCSTID = 12
OKC   53  55  36  50 /  30  40  20  10
HBR   49  52 < 36  52 /  30  50  20  10
SPS   59  64  38  56 /  30  40  30  10
GAG   40  42  29  47 /  30  40  20  10
PNC   50  53  35  48 /  30  40  30  10
DUA   63  66  45  56 /  30  40  30  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 20, 4:52 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
455 PM CDT SUN OCT 20 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

436 PM     QUANAH                    TX   0.75 INCH HAIL.
10/20/96   HARDEMAN

MCCAMMON
Local storm report, Oct 20, 5:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
558 PM CDT SUN OCT 20 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

555 PM     4 SOUTH SNYDER           OK       65 MPH WINDS
10/20/96   TILLMAN

CW
Local storm report, Oct 20, 6:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
628 PM CDT SUN OCT 20 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     3 NW CHATTANOOGA         OK    .88 INCHES HAIL
10/20/96   COMANCHE

CW
Local storm report, Oct 20, 6:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT SUN OCT 20 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     7 SW LAWTON              OK     1.00 INCH HAIL
10/20/96   COMANCHE

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:43 PM CDTTornado WarningOUNCarter, Stephens32 min
Oct 20, 8:07 PM CDTSevere Thunderstorm WarningOUNKingfisher53 min
Oct 20, 8:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman47 min
Oct 20, 8:15 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray45 min
Oct 20, 8:15 PM CDTSevere Thunderstorm WarningOUNStephens45 min
Oct 20, 8:26 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Oct 20, 8:30 PM CDTFlash Flood WarningOUNStephens3 hr
Oct 20, 8:55 PM CDTSevere Thunderstorm WarningOUNComanche50 min
Oct 20, 8:59 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray46 min
Oct 20, 9:00 PM CDTSevere Thunderstorm WarningOUNNoble, Payne45 min
Oct 20, 9:15 PM CDTTornado WarningOUNMurray30 min
Oct 20, 9:20 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens40 min
Oct 20, 9:40 PM CDTFlash Flood WarningOUNMurray3 hr
Oct 20, 9:40 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Oct 20, 9:43 PM CDTTornado WarningOUNMurray32 min
Oct 20, 9:47 PM CDTSevere Thunderstorm WarningOUNCarter43 min
Oct 20, 9:49 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma41 min
Oct 20, 9:57 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens48 min
Oct 20, 10:02 PM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc43 min
Oct 20, 10:26 PM CDTSevere Thunderstorm WarningOUNCarter, Murray49 min
Oct 20, 10:26 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne49 min
Oct 20, 10:35 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal40 min
Oct 20, 10:41 PM CDTSevere Thunderstorm WarningOUNGarvin49 min
Oct 20, 10:45 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston60 min
Oct 20, 11:07 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc53 min
Oct 20, 11:11 PM CDTSevere Thunderstorm WarningOUNCoal49 min
Oct 20, 11:37 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall53 min
Oct 20, 11:43 PM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha47 min
Oct 21, 12:01 AM CDTSevere Thunderstorm WarningOUNBryan29 min
Oct 21, 12:30 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Choctaw, Pushmataha60 min
Oct 21, 12:45 AM CDTSevere Thunderstorm WarningOUNMarshall30 min
Oct 21, 1:28 AM CDTSevere Thunderstorm WarningOUNBryan47 min
Oct 21, 1:32 AM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha43 min
Oct 21, 2:53 AM CDTSevere Thunderstorm WarningOUNChoctaw67 min
Oct 21, 9:38 AM CDTFlash Flood WarningOUNAtoka, Bryan, Choctaw, Pushmataha3 hr

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.